Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 168, NWS Dodge City, KS

June 15, 2017Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 6:23 PM CDT for Barber County, Comanche County, Kansas. It was in force for 52 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 6:23 PM CDT (23:23 UTC)
Expired
Jun 15, 2017, 7:15 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 95 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:40 PM CDTTSTM WND GST 601 Ne Aetna, KSESTIMATED 50-60 MPH WIND.
Jun 15, 6:40 PM CDTHAIL 16 Wsw Aetna, KS
Jun 15, 6:40 PM CDTHAIL 1.751 Ne Aetna, KS
Jun 15, 7:05 PM CDTTSTM WND DMGHardtner, KSTREE BRANCHES BROKEN.
Jun 15, 7:05 PM CDTHAIL 1.75Hardtner, KS
Jun 15, 7:06 PM CDTHAIL 35 Ene Hardtner, KSACTUAL HAIL SIZE UNKNOWN. HAIL CREATED 1 FOOT DIAMETER HOLES IN PLASTIC SIDING. ALL WINDOWS SHATTERED AROUND HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:24 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS53 KDDC 152323
SVRDDC
KSC007-033-160015-
/O.NEW.KDDC.SV.W.0168.170615T2323Z-170616T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
623 PM CDT THU JUN 15 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Barber County in south central Kansas...
  Southern Comanche County in south central Kansas...

* Until 715 PM CDT

* At 622 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles north of Selman to near Avard, moving
  northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Medicine Lodge, Coldwater, Hardtner, Deerhead, Aetna, Buttermilk
  and Lake Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3728 9936 3728 9845 3700 9858 3700 9952
TIME...MOT...LOC 2322Z 216DEG 36KT 3695 9944 3672 9878 

HAIL...1.50IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
805 
WWUS53 KDDC 152338
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
638 PM CDT THU JUN 15 2017

KSC007-033-160015-
/O.CON.KDDC.SV.W.0168.000000T0000Z-170616T0015Z/
Barber KS-Comanche KS-
638 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN BARBER AND SOUTHERN COMANCHE COUNTIES...

At 637 PM CDT, severe thunderstorms were located along a line
extending from 2 miles south of Buttermilk to 2 miles north of Alva,
moving northeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Medicine Lodge, Coldwater, Hardtner, Deerhead, Aetna, Buttermilk and
Lake Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3728 9936 3728 9845 3700 9858 3700 9952
TIME...MOT...LOC 2337Z 216DEG 36KT 3707 9933 3684 9867 

HAIL...1.50IN
WIND...60MPH
 
$$

TURNER
387 
WWUS53 KDDC 152344
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
644 PM CDT THU JUN 15 2017

KSC007-033-160015-
/O.CON.KDDC.SV.W.0168.000000T0000Z-170616T0015Z/
Barber KS-Comanche KS-
644 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN BARBER AND SOUTHEASTERN COMANCHE COUNTIES...

At 644 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Buttermilk to 2 miles southeast of
Hardtner, moving northeast at 50 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Medicine Lodge, Hardtner, Deerhead and Aetna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3728 9916 3728 9845 3700 9858 3700 9931
TIME...MOT...LOC 2344Z 212DEG 54KT 3713 9924 3699 9861 

HAIL...1.50IN
WIND...70MPH
 
$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:00 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 15, 6:00 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Thu Jun 15 2017

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 135 PM CDT Thu Jun 15 2017

Winds will be mostly zonal over Kansas through tomorrow with an
upper level ridge over northern Mexico and an upper level low
sliding eastward across central Canada. Towards the surface, an
area of low pressure is currently sitting somewhere across west
central Kansas with a cold front extending southward into portions
of western Kansas and a warm front extending eastward into
portions of central Kansas. Storms are progged to first form along
the warm front this afternoon with more development possible along
the cold front as it slowly treks eastward today. The atmosphere
will be very unstable this afternoon with ample CAPE and SHEAR.
That means that any storms that do form will be capable of
becoming severe with large hail and damaging winds being the main
concern. Any storms that do develop are expected to move out of
the CWA by midnight with decreasing cloudiness thereafter. The
frontal boundary mentioned earlier will retrograde back to the
east tomorrow and bifurcate the CWA tomorrow. There will be a
slight chance of storms along northern Kansas and I-70 corridor
late in the afternoon. Otherwise expect clear to partly cloudy
skies. As for temperatures, lows tonight look to range from around
60 degrees along the KS/CO border to upper 60s across south
central Kansas. Highs tomorrow look to soar into the upper 90s
with a few places possibly reaching the 100 degree mark.

.LONG TERM...(Friday night through Thursday)
Issued at 135 PM CDT Thu Jun 15 2017

The CWA looks to remain generally dry through the long term period
as an upper level ridge builds across the southwestern United
States. One exception to this will be Saturday as an upper level
shortwave slides through the Northern Plains and in turn push a
cold front through the area. A few thunderstorms may form across
northern Kansas and northern portions of the CWA. Otherwise, only
an increase in cloud cover will be present. Another exception will
be next Wednesday as models suggest another disturbance moving
through the area. As for temperatures, highs will reach into the
upper 90s to around 100 degrees Saturday then down into the 80s
Sunday behind the aforementioned front. Western Kansas then
rebounds into the 90s for the remainder of the long term period.
Lows will generally be in the 60s to low 70s with the exception of
Sunday night when lows will dip into the upper 50s to lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Jun 15 2017

Scattered thunderstorms will persist for the next few hours this
evening, mainly south of HYS and east of DDC. Convection is
expected to grow upscale into a thunderstorm complex and exit into
central Kansas by 03z Fri. VFR/SKC expected at all airports
tonight, with VFR and light winds continuing on Friday. There is a
signal in the models for isolated thunderstorms near HYS again by
21z Friday, but expecting much less activity than was seen today.
Only included VCTS/CB in the HYS TAF Friday afternoon for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  97  69 100 /  10  10  10  10
GCK  65 101  65 102 /   0  10   0  10
EHA  62  99  65 101 /   0   0   0   0
LBL  66 100  67 104 /  10   0   0   0
HYS  66  97  68  97 /  20  30  10  10
P28  69  96  72 101 /  60  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
431 AM CDT Thu Jun 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-160945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A weak surface trough will be the focus for a few severe
thunderstorm to develop as early as mid afternoon, generally
along the K-96 corridor, and expanding east/southeast in the
evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The favored area for thunderstorm chances on Friday is through
the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front
will move into the area late Saturday.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 15, 5:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             3 SSW RANSOM            38.60N 99.96W
06/15/2017  E1.00 INCH       NESS               KS   PUBLIC

&&

GT
Local storm report, Jun 15, 6:05 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             2 WSW SEWARD            38.16N 98.83W
06/15/2017  E1.00 INCH       STAFFORD           KS   PUBLIC

&&

GT
Local storm report, Jun 15, 6:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 E SEWARD              38.17N 98.72W
06/15/2017  E1.25 INCH       STAFFORD           KS   TRAINED SPOTTER

&&

GT
Local storm report, Jun 15, 6:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             6 SSE ARNOLD            38.55N 100.01W
06/15/2017  E0.88 INCH       NESS               KS   PUBLIC

&&

GT
Local storm report, Jun 15, 6:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             6 NW NESS CITY          38.50N 99.99W
06/15/2017  E0.75 INCH       NESS               KS   TRAINED SPOTTER

&&

GT
Local storm report, Jun 15, 6:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 NE HUDSON             38.16N 98.60W
06/15/2017  E1.00 INCH       STAFFORD           KS   TRAINED SPOTTER

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:27 PM CDTSpecial Weather StatementDDCEllis, Trego63 min
Jun 15, 1:35 PM CDTSevere Thunderstorm WarningDDCEllis, Trego55 min
Jun 15, 1:52 PM CDTTornado WarningDDCEllis, Trego16 min
Jun 15, 1:58 PM CDTTornado WarningDDCEllis, Trego20 min
Jun 15, 2:27 PM CDTSevere Thunderstorm WarningDDCEllis48 min
Jun 15, 2:35 PM CDTTornado WarningDDCEllis17 min
Jun 15, 2:46 PM CDTSevere Thunderstorm WarningDDCEllis, Trego44 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningDDCEllis, Rush43 min
Jun 15, 3:05 PM CDTFlash Flood WarningDDCEllis4 hr
Jun 15, 3:13 PM CDTSpecial Weather StatementDDCScott62 min
Jun 15, 3:13 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Jun 15, 3:33 PM CDTSevere Thunderstorm WarningDDCTrego57 min
Jun 15, 3:41 PM CDTSpecial Weather StatementDDCScott49 min
Jun 15, 3:43 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush47 min
Jun 15, 4:28 PM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 15, 4:30 PM CDTSevere Thunderstorm WarningDDCTrego45 min
Jun 15, 4:50 PM CDTSevere Thunderstorm WarningDDCNess, Rush55 min
Jun 15, 5:13 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford62 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningDDCNess, Rush62 min
Jun 15, 5:58 PM CDTSevere Thunderstorm WarningDDCStafford31 min
Jun 15, 6:28 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush39 min
Jun 15, 6:33 PM CDTSpecial Weather StatementDDCGray57 min
Jun 15, 6:33 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford57 min
Jun 15, 6:48 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.